We have detected that you are using an Ad Blocker. PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
Welcome to PracticeUpdate! We hope you are enjoying access to a selection of our top-read and most recent articles. Please register today for a free account and gain full access to all of our expert-selected content.
You can find your saved items on your dashboard, in the "saved" tab.
You've recommended your first item
Your recommendations help us improve our content suggestions for you and other PracticeUpdate members.
You've subscribed to your first topic alert
What does that mean?
Each day, we'll check to see if new items have been published to the topics you're subscribed to, and we'll send you one email with all of the new items from that day.
We'll keep all topic alert notifications available on your dashboard for 30 days, to make sure you don't miss anything.
Lastly, whenever you have unread items in the topics you've subscribed to, the "Alerts" icon will light up in the main menu. Just click on the bell to see your five most-recent, unread notifications.
There is growing suspicion that a hallmark of COVID-19 infection may be related to a profound hypercoagulability. This retrospective analysis evaluated the effect of high-dose thromboprophylaxis on the incidence of pulmonary embolism (PE). It showed that high-dose thromboprophylaxis was associated with a lower incidence of PE without an impact on mortality.
Higher-dose thromboprophylaxis should be considered in all mechanically ventilated patients with COVID-19.
– Kolene Bailey, MD
This abstract is available on the publisher's site.
To assess the role of thromboprophylaxis regimens on the occurrence of pulmonary embolism in coronavirus disease 2019 patients.
Retrospective analysis of prospectively collected data on coronavirus disease 2019 patients, included between March 10, and April 30, 2020.
ICU of an University Hospital in Belgium.
PATIENTS AND INTERVENTIONS
Critically ill adult mechanically ventilated coronavirus disease 2019 patients were eligible if they underwent a CT pulmonary angiography, as part of the routine management in case of persistent hypoxemia or respiratory deterioration. The primary endpoint of this study was the occurrence of pulmonary embolism according to the use of standard thromboprophylaxis (i.e. subcutaneous enoxaparin 4,000 international units once daily) or high regimen thromboprophylaxis (i.e. subcutaneous enoxaparin 4,000 international units bid or therapeutic unfractioned heparin).
MEASUREMENTS AND MAIN RESULTS
Of 49 mechanically ventilated coronavirus disease 2019, 40 underwent CT pulmonary angiography after a median of 7 days (4-8 d) since ICU admission and 12 days (9-16 d) days since the onset of symptoms. Thirteen patients (33%) were diagnosed of pulmonary embolism, which was bilateral in six patients and localized in the right lung in seven patients. D-dimers on the day of CT pulmonary angiography had a predictive accuracy of 0.90 (95% CIs: 0.78-1.00) for pulmonary embolism. The use of high-regimen thromboprophylaxis was associated with a lower occurrence of pulmonary embolism (2/18; 11%) than standard regimen (11/22, 50%-odds ratio 0.13 [0.02-0.69]; p = 0.02); this difference remained significant even after adjustment for confounders. Six patients with pulmonary embolism (46%) and 14 patients without pulmonary embolism (52%) died at ICU discharge (odds ratio 0.79 [0.24-3.26]; p = 0.99).
In this study, one third of coronavirus disease 2019 mechanically ventilated patients have a pulmonary embolism visible on CT pulmonary angiography. High regimen thromboprophylaxis may decrease the occurrence of such complication.